Urgent lithium intoxication in geriatric patient


Authors: Z. Štefinová
Authors‘ workplace: Klinika interní, geriatrie a praktického lékařství LF MU a FN Brno
Published in: Geriatrie a Gerontologie 2018, 7, č. 4: 174-176
Category: Case Reports

Overview

Urgent lithium intoxication in geriatric patient is relatively uncommon in clinical practice, however as the following case report shows, we must keep it in mind. Lithium is a medicine used primarily for psychiatric indications. It is used as a prophylaxis for bipolar affective disorder, schizoaffective disorder, and some sexual deviations. It is exclusively excreted by the kidneys. Prolonged half-life of elimination is observed in infants, the elderly and patients with renal insufficiency. Increased caution and careful monitoring of lithium levels is necessary in patients with mild or advanced disorder of renal impairment. Signs of intoxication are manifested in the gastrointestinal system, the nervous system, and changes to the ECG.

Keywords:

geriatric patient – intoxication


Sources

1. Vachek J, Tesař V. Farmakoterapie u pacienta se sníženou funkcí ledvin. Inter Med. 2010; 12(1): 18–21.

2. Štěpanková S, Šurel S, Řehořová J. Chronická renální insuficience společným pohledem praktického lékaře a nefrologa. Med. Pro Praxi 2008; 5(3): 98–100.

3. Rajec J. Špecifiká a principy farmakoterapie ve stáří. Onkológia (Bratisl.), 2012; roč. 7(5): 318–320.

4. Vachek J, Zakiyanov O, Tesař V. Chronické onemocnění ledvin. Inter Med. 2012; 14(3): 107–110.

5. Lithium. Dostupné na: www.sukl.cz/lithium-carbonicum-slovakofarma-spc.pdf

Labels
Geriatrics General practitioner for adults Orthopaedic prosthetics
Login
Forgotten password

Don‘t have an account?  Create new account

Forgotten password

Enter the email address that you registered with. We will send you instructions on how to set a new password.

Login

Don‘t have an account?  Create new account